I have had on-going tinnitus since having radio active iodine treatment for thyroid cancer, 2003 and a second dose 2004. I am not sure if it is connected, but seems too much of a coincidence. A fortnight ago I woke up stone deaf in my left ear, I now have very limited hearing in that ear. My G.P. could find nothing wrong. Does anyone have an opinion please?

21 Replies

  • In my view, you should have a priority appointment with an ENT consultant. Probably should have a small MRI scan of the area around your ear.

    Maybe there is nothing to be done, but it needs to be assessed and any help possible should be made available.

    A few years ago I complained of increasing tinnitus and was referred, had hearing test and MRI. At least they ruled out various things and I understand exactly what my hearing deficit is. (Looks like some sort of noise-induced hearing loss at around 4 kilohertz.)

    Nothing I have tried has had a noticeable impact. I tried B12 - no effect on hearing whatsoever in my opinion though I did gain other benefits.


  • Meant to include this:

    I find some sounds affect my tinnitus and make it worse. Going into a busy restaurant can be diabolical - with the noises of cutlery, crockery, high chatter levels and all very often in a highly echoic room.

    Other sounds can be very helpful - for me, Radio 4 and Radio 4 Extra, being mostly speech, help to divert attention without escalating the impact.

    Each of us has to identify the things that help us. There are many computer applications for almost any computer (including tablets and phones) which produce some sort of sound. Some are free - at least in trial versions.

  • Hi Margo, i have had incredibly loud tinnitus since 1999 and a moderate hearing loss in my left ear. I was under an ENT for years, and have had a hearing therapist too. Unfortunately nothing has helped. I tried using a hearing aid to drown out the tinnitus and help my hearing, but they are very limited and just amplify everything around you. I'm sure there are more sophisticated ones than my NHS one, but unfortunately you just have to live with it and it isn't easy.My thyroid meds haven't helped nor B12.

    Hugs. Xxx

  • Having suffered with tinittus for over 7 years I have now got a hearing aid. I have very bad tinnitus so much so that they have given me a little device to wear at night as my sleep patterns are affected. I know from the support group I attend that it is a very common complaint. I thought it was due to thyroid but have been told it's highly unlikely. If you've never had it you can't understand how much it impacts on your life. Please ask to be referred to E.N.T., they were very good when I went.

  • Many medications can cause tinnitus.

    I've had it years- probably a hangover from noisy machinery, over the years.

    I've noticed some meds that list it as a side effect do have this tendency- but suspect many don't get reported or then listed.

    I don't think there's actually a cure, as such, but distraction is good.

    [I think the long term damage to cilia in the ear is unrepairable]

  • Thank you to everybody. I am only taking Liothyronine medication and B12 injections monthly. Will definitely go back to my G.P. and ask for an MRI scan.

  • I've had severe tinnutus in both ears since I was 15, then I started to loose my hearing at around the same time, cause unknown. 25 years later I'm profoundly deaf and the tinnutus is louder than ever, but while it is annoying I've managed to kid myself that its a good thing, it's like my little friend is 'chattering' in my ears, so I'm never alone. When I get stressed I sometimes stop and listen for it and try and treat it as meditation.

    It's trying to get away from seeing it as the enemy, we have to learn to life with it unfortunately.

  • Like me my friend has tinnutus although she hasnt had radio irodine treatment it is another side affect of thyroid problems. I and my sister both have had radio irodine treatment twice but don't have deafness or tinnutus. There are so many side affects etc with thyroid probs. I wish doctors wold take note and start treating us with a better understanding.

  • Thanks Rainey, food for thought!

  • Thanks Seastar

  • I have definitely found that my tinnitus is related to hypothroid. I had tinnitus (usually at night) for about a year before being diagnosed and it disappeared once I was talking levothyroxine. It has just begun to reappear occasionally which is not all that surprising since I have thyroid antibodies so I will probably need to increase my dose of levo soon.

  • I have tinitus worse in one ear, I am hypo thyroidal and have menieres.

  • It seems Eeng that everybodies experience is different. I take very little considering I don't have a thyroid (approx 31mcg) I feel pretty good compared to how I used to feel on Levo', Armour, and NHS T3 (currently on Mexican t3). One day I will find the answer.

  • I'm Hypo and severely B12 deficient. I have noticable tinnitus and have for years. As I understand it, it is related to long term nerve damage related to B12 deficiency, and isn't repairable. However I reckon it gets more brain attention at certain times ie when we are generally under parr, and feeling hypo or anaemia symptoms. I find mine most noticable at night when I want to get to sleep, because I've cut off all the other noise. Also notice it when I exert myself, in the same way that I hear my pulse in my head and ringing in my ears.

  • I have been on monthly B12 injections for Pernicious Anaemia for 18 months, my B12 stores are very high according to the numbers, but I know that doesn't mean a lot. It's strange for me that things should get worse whilst on B12, however it's something I had not thought about. I have an appointment at my G.P. surgery this morning, hopefully he will have some suggestions.

    I agree with you things get worse when stressed, and sleeping. I hope you manage to do something regarding your B12 deficiency. Thank you for your reply daized.

  • I've had pesky tinnitus for yonks. it's a nuisance to say the least.

    I also get a low level hum due to ??? GKW God knows what , but the causes are manifold.

    In the course of years of discussion on this topic it came up that sensitivity in the ear dept can be due to calcification of cilia. Fluoride in the water is a top candidate.

    One way to manage this is to supplement magnesium, which I do anyway. It may take months to impact on the hiss/ringing though.

    This seems to stablise the ear probs, though I don't take huge amounts.

    Mg is low in most diets unless you eat tons of veg,nuts etc so consider this as a possible way forward.

    Mg Citrate is easily absorbed- but also a laxative and long term can make your body lazy- so like all these things read up and get sensible advice and apply carefully to your situation.

  • Thanks for your interesting reply tegz, already take Magnesium, I use transdermal.

  • Hi Margo, I developed Tinnitus in 2010, I first noticed it at my step mums funeral..a friend of hers gave me what I call a European kiss (each cheek) when she did my right cheek it was like someone had rung a bell or old school triangle... It was after this that I noticed when I has a shower that if I put my finger in my ear to remove excess water I again heard the bell....I also noticed when I talked my kids would say mum your shouting!!! I went for a hearing test at my local specsavers but they referred me to my local hospital... I have 18 other health conditions one being over active thyroid, I was given Carbimazole And it was then noted that I was also on quinine sulphate for cramp in my right foot normal dosage is 300mg but I was on 600mg and unfortunately I wasn't monitored..this high dose led to suffer a condition called cinchonism which induced my tinnitus my local hospital it was discovered that I also have a 60% hearing loss in both ears.. Now I have constant whistling in both ears and I find cutlery, plates, and any sudden change in things that make a noise affects it...and sometimes my ears hurt, I also have a condition called Avascular Necrosis of both my jaw joints and I'm waiting to have surgery to have Titanium jaw joint replacements..during an MRI for this it was also noted that I have either fluid OT tissue build up in my Mastoid air cells. I have to go to sleep with the TV on so it distracts the tinnitus but set the tv to go off about 20 mins later, if I don't and the programme changes any sudden change in the programme can change the pitch in my ears and wake me up. I now have Bilateral hearing aids and theses do help sometimes to reduce the high pitch noise. I think given your past medical history, you should be referred to ENT / Maxilofacial consultant ASAP for a hearing test xx good luck poppet xx

  • Crumbs mutt1 you have a lot going on. Thank you for your reply, food for thought.

  • I recieved RAI 6 years ago and 2 days later I had tinnitus, I have had it ever since. When I spoke to my endo at the time about it he completely dismissed that it was anything to do with have the RAI, a bit much of a coincidence then. I am currently taking 125 levo and B12 supplement, it gets slightly better from time to time, I also had a period of a week that I wasn't on any Levo and it seem to pretty much go away.

  • Well they would say that wouldn't they.....

    I am not on Levo' so can't comment on that, although I was at the time. Now on Liothyronine (T3).

    Thanks for you reply caz77

You may also like...